Economic convergence of income distribution worldwide from 1986 to 2000
Jhon Mora Rodriguez () and
Jose Nuñez-Velazquez ()
Journal of Economic Studies, 2009, vol. 36, issue 6, 675-691
Abstract:
Purpose - The purpose of this paper is to discuss the role of Markovian transitions related to the economic convergence among countries. Thus, the paper aims to develop an overview of several classical approaches, including an analysis of fallacies exposed through the literature. Design/methodology/approach - The number of modes in the distribution of the RGDPL for 100 countries in the period from 1986 to 2000 is calculated. Next, the results obtained from the relevant transition matrices are discussed and the existence of twin peaks in the distribution of income is analyzed. Finally, the adequacy of both Markovian and (time) homogeneity hypotheses in connection with the stochastic process that underlies income distribution is studied. Findings - The results across the period 1986‐2000 show the evolution of countries into convergence clubs, instead of the existence of economic convergence. Originality/value - The paper discusses two important issues on the convergence hypothesis. First, the discretization process really matters. If quartiles or quintiles are used the ergodic distribution does not show twin peaks because the process shows an equiprobabilistic ergodic (stationary) distribution in the long term. Second, the twin peaks results need a Markov (time) homogeneous chain as a model for the underlying income process, and then Chapman‐Kolmogorov's equation must be satisfied. However, the paper finds empirical evidences of failure in such an argument.
Keywords: Economic growth; Economic convergence; Markov processes; Income (search for similar items in EconPapers)
Date: 2009
References: Add references at CitEc
Citations: View citations in EconPapers (1)
Downloads: (external link)
https://www.emerald.com/insight/content/doi/10.110 ... d&utm_campaign=repec (text/html)
https://www.emerald.com/insight/content/doi/10.110 ... d&utm_campaign=repec (application/pdf)
Access to full text is restricted to subscribers
Related works:
This item may be available elsewhere in EconPapers: Search for items with the same title.
Export reference: BibTeX
RIS (EndNote, ProCite, RefMan)
HTML/Text
Persistent link: https://EconPapers.repec.org/RePEc:eme:jespps:v:36:y:2009:i:6:p:675-691
DOI: 10.1108/01443580911001797
Access Statistics for this article
Journal of Economic Studies is currently edited by Prof Mohsen Bahmani-Oskooee
More articles in Journal of Economic Studies from Emerald Group Publishing Limited
Bibliographic data for series maintained by Emerald Support ().